Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 56, NWS Topeka, KS

July 4, 2007Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2007, 3:02 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2007, 3:02 PM CDT (20:02 UTC)
Expired
Jul 4, 2007, 3:30 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 042002
SVRTOP
KSC045-087-177-042030-
/O.NEW.KTOP.SV.W.0056.070704T2002Z-070704T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 330 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRANTVILLE...OR ABOUT 8 MILES NORTHEAST OF TOPEKA...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TECUMSEH...
  PERRY...
  LECOMPTON...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 181 AND 200.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3913 9545 3916 9560 3909 9569 3891 9559
      3899 9529

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:07 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 12:07 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT WED JUL 4 2007

.PREV DISCUSSION /348 AM WED JUL 4/...
LATEST WATER VAPOR AND RADAR SHOWING VORT MAX/POSSIBLE MCV DROPPING
SOUTHEAST THROUGH SOUTHWEST NE WITH ASSOCIATED CLUSTER OF CONVECTION
MAKING A RUN TOWARDS THE NORTH CENTRAL COUNTIES OF THE CWA. A
SHORTWAVE TROUGH EXTENDS NORTHEAST FROM THE CONVECTION INTO THE
UPPER MS VALLEY. THIS PORTION OF THE TROUGH IS HELPING TO PUSH A
COLD FRONT SOUTHWARD ACROSS EASTERN NE WITH SCT CONVECTION ALONG IT.
AN OUTFLOW BOUNDARY PUSHING EASTWARD TOWARDS NORTHCENTRAL COUNTIES
IS AIDING EASTWARD PROGRESS OF CONVECTION...BUT WARMER TEMPS ALOFT
IS WEAKENING IT AS WELL. WILL KEEP HIGHER POPS THIS MORNING ACROSS
THE NORTHERN CWA IN CLOSER PROXIMITY TO CNTRL KS CONVECTION AND
WHICH WILL BE IMPACTED EARLY THIS MORNING WITH FROPA. CLOUD COVER
WITH CONVECTION TO THE NORTH AND WEST WILL LIMIT HEATING THIS
MORNING...BUT MID LEVEL COOLING WILL ALSO WEAKEN CAPPING ACROSS THE
NORTH AND STEEPEN LAPSE RATES SO ADDITIONAL DEVELOPMENT ALONG THE
FRONT BEFORE NOON IS POSSIBLE WITH SHORTWAVE APPROACHING. THIS WILL
BE THE TREND SOUTHWARD ACROSS THE CWA INTO THE AFTERNOON WITH
HEATING AND FURTHER DESTABILIZATION...BUT CONVECTIVE TRENDS ACROSS
THE NORTHERN COUNTIES SHOULD BE DECREASING AS THE AFTERNOON
PROGRESSES. ALTHOUGH INSTABILITY IS STRONG...LACK OF STRONGER SHEAR
WOULD SUGGEST THAT SEVERE THREAT WILL BE LIMITED...WITH STRONG GUSTY
WINDS...BRIEF VERY HEAVY RAIN AND MAYBE SOME HAIL WILL BE THE
PRIMARY THREATS. DO NOT EXPECT ANY HEAVY RAINFALL TO BE PROLONGED
ENOUGH OR WIDESPREAD ENOUGH TO WARRANT A WATCH ACROSS THE SOUTHERN
PORTIONS OF THE CWA WHERE FLOODING RECENTLY OCCURRED.

FOR TONIGHT...AS FRONT MOVES SOUTHWARD THE BETTER CHANCES FOR
CONVECTION WILL SHIFT TO THE SOUTHERN CWA...MAINLY IN THE EVENING
BEFORE SUNSET. HAVE REMOVED POPS ACROSS THE NORTHERN CWA...THEN WENT
DRY ALL AREAS FOR THURSDAY AS DRIER AIR TRIES TO EDGE INTO THE CWA
AND FOCUS FOR PRECIP CHANCES ACROSS THE SOUTH DIMINISHES. FEW
CHANGES MADE TO TEMPS TONIGHT OR ON THURSDAY WITH LIGHT WINDS IN THE
WAKE OF THE WEAK FRONT. WITH MORE SUN AND WARMER 850 TEMPS MANY
AREAS...HIGHS INTO THE LOWER 90S MOST AREAS LOOKS GOOD.

AS UPPER RIDGE IN THE WESTERN U.S. BUILDS EASTWARD INTO THE WEEKEND
AND WARMER TEMPS ALOFT ADVANCE EASTWARD AS WELL...HIGHS IN THE 90S
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK IN THE
CURRENT LOOK ON TRACK. LITTLE OF NO CHANGE MADE TO FORECAST BEYOND
SATURDAY.

&&

.AVIATION...UPDATED
MAIN CHALLENGE WITH FCST IS WHETHER TO INCLUDE TS. 17Z SFC ANALYSIS
INDICATES FRONTAL BOUNDARY IS SOMEWHERE IN THE VCNTY OF THE KS
RIVER. AN OUTFLOW BOUNDARY HAD PUSHED AHEAD EARLIER THIS MORNING.
WITH MOST OF THE LOW LEVEL CONVERGENCE ALONG THIS OUTFLOW...CU FIELD
HAS DEVELOPED ACROSS EAST CENTRAL KS. THIS MAY BE WERE THE MORE
ORGANIZED CONVECTION TAKES PLACE...NEAR THE I-35 CORRIDOR. THEREFORE
WILL CONTINUE WITH VCTS ONLY AT FOE...TOP AND MHK. GIVEN CAPES
GREATER THAN 2000 J/KG...WOULD EXPECT DECENT INTENSITY WITH VSBY
FALLING TO AROUND 1SM AND CIGS BETWEEN 2-3 KFT WITHIN THE TS. LIGHT
WINDS THROUGH THE DEPTH OF THE TROPOSPHERE WOULD YIELD MEAN STORM
MOTIONS OF ABOUT 36008KT.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:33 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT WED JUL 4 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
433 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND
PRIMARILY FOR AREAS SOUTH OF I 70 THIS EVENING. ALTHOUGH LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY HAZARD WITH ANY THUNDERSTORMS...
GUSTY WINDS AND SOME SMALL HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 4, 1:42 PM CDT, 1 hour 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
142 PM CDT WED JUL 4 2007

KSZ022-023-041915-
POTTAWATOMIE-RILEY-
142 PM CDT WED JUL 4 2007

THROUGH 215 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 10 MPH
ACROSS PORTIONS OF SOUTHERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS IN
EXCESS OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE MANHATTAN...ST. GEORGE AND WAMEGO.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jul 4, 1:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
157 PM CDT WED JUL 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 N EMMETT              39.38N 96.06W
07/04/2007  E1.00 INCH       POTTAWATOMIE       KS   LAW ENFORCEMENT

            REPORTED BY A ST MARYS PD SPOTTER.

&&

WOLTERS
Special weather statement, Jul 4, 2:01 PM CDT, 1 hour 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT WED JUL 4 2007

KSZ022>024-038-039-041945-
JACKSON-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
201 PM CDT WED JUL 4 2007

THROUGH 245 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 10 MPH ACROSS PORTIONS OF JACKSON...RILEY...
POTTAWATOMIE...SHAWNEE AND WABAUNSEE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE BELVUE...DELIA AND ST. MARYS.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 330 COULD
ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:26 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie34 min
Jul 4, 2:28 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee32 min
Jul 4, 2:34 PM CDTTornado WarningTOPJackson, Shawnee11 min
Jul 4, 2:51 PM CDTSevere Thunderstorm WarningTOPJefferson39 min
Jul 4, 3:31 PM CDTSevere Thunderstorm WarningTOPDouglas44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.